Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 259, NWS Norman, OK

May 27, 2001Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 27, 2001, 2:36 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2001, 2:36 PM CDT (19:36 UTC)
Expired
May 27, 2001, 3:30 PM CDT
In force
54 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Grant County, OK, Kay County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 271938
SVROKC
OKC053-071-272030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
236 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST GRANT COUNTY IN NORTHERN OKLAHOMA
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 330 PM CDT

* AT 236 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR 
CALDWELL KANSAS...MOVING SOUTHEAST AT 25 MPH.  ANOTHER STORM WAS 
STRENGTHENING NEAR HARPER KANSAS...ALSO MOVING SOUTHEAST.

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...DEER CREEK...
  KILDARE...NARDIN AND RENFROW

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH CAN BE EXPECTED 
IN THE WARNING AREA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3701 97N36 3700 9801 3668 9745 3678 9700
ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:55 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 27, 10:55 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CDT SUN MAY 27 2001

MINOR CHANGES TO TEMPS AND POPS FIRST PERIOD...OTHERWISE NO SIGNIFICANT
CHANGES MADE. SURFACE PATTERN IS VERY COMPLEX WITH WEAK PRESSURE
GRADIENT AND RESIDUAL OUTFLOW BOUNDARIES. DEW POINTS ARE HIGHER
ACROSS OKLAHOMA AND NORTH TEXAS TODAY THAN YESTERDAY WITH DEWPOINTS
AT OR ABOVE 60F AS FAR NW AS AMA AND DDC. EXPECT SURFACE WINDS TO
BECOME MORE ORGANIZED AND SOUTHEASTERLY BY LATE AFTERNOON BENEATH
MODERATELY STRONG NORTHWEST FLOW ALOFT. MID LEVEL TEMPS APPEAR WARM
ENOUGH TO HOLD OFF CONVECTIVE INITIATION UNTIL LATE AFTERNOON WHEN
CAPE VALUES WILL BE >3K J/KG.  STORMS SHOULD DEVELOP MOST ANYWHERE
FROM EASTERN TEXAS PANHANDLE NORTH INTO WESTERN KANSAS...THEN MOVE
SOUTHEAST ALONG INSTABILITY AXIS EXPECTED TO LIE COINCIDENT WITH SPC
MDT RISK AREA.  IN ADDITION TO SEVERE RISK...HEAVY RAINFALL IS A
CONCERN FOR POTENTIAL FLOODINNG. GIVEN RELATIVELY HIGH FLASH FLOOD
GUIDANCE VALUES...40 KNOT MID LEVEL WINDS...AND AMBIGUITY OF
MESOSCALE DETAILS WE HAVE ELECTED NOT TO ISSUE FLASH FLOOD WATCH AT
THIS TIME.  ..16..

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 27, 1:00 PM CDT, 1 hour 36 minutes before
OKZ004>048-050>052-TXZ083>090-272000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN MAY 27 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS WESTERN NORTH TEXAS. DAMAGING WIND AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS...WITH ISOLATED
TORNADOES POSSIBLE IN THE MODERATE RISK AREA LATE THIS AFTERNOON AND
EVENING. IN ADDITION...HEAVY RAINFALL MAY CAUSE FLOODING OVERNIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON
ACROSS THE EASTERN OKLAHOMA AND TEXAS PANHANDLES...KANSAS
...AND WESTERN OKLAHOMA. RELATIVELY STRONG NORTHWEST WINDS ALOFT
WILL RESULT IN STRONG WIND SHEAR AND CARRY THE STORMS SOUTHEAST
ACROSS OKLAHOMA AND EVENTUALLY PORTIONS OF NORTH TEXAS. AS THE
STORMS MOVE INTO INCREASINGLY UNSTABLE AIR THEY WILL BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW SUPERCELL
THUNDERSTORMS...CAPABLE OF PRODUCING ISOLATED TORNADOES...WILL BE
POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND EVENING ACROSS
NORTHWEST OKLAHOMA. AS THE STORMS MOVE SOUTHEAST OVERNIGHT THE RISK
FOR TORNADOES WILL TEND TO DECREASE...WHILE THE THREAT OF DAMAGING
WINDS AND FLOODING RAINFALL WILL INCREASE.

EMERGENCY MANAGER GROUPS ACROSS OKLAHOMA AND NORTH TEXAS SHOULD BE
PREPARED FOR ACTIVATION THIS AFTERNOON AND EVENING.

..16..

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:35 AM CDTSevere Thunderstorm WarningOUNStephens40 min
May 27, 3:20 AM CDTSevere Thunderstorm WarningOUNCarter, Stephens40 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods46 min
May 27, 6:39 PM CDTSevere Thunderstorm WarningOUNAlfalfa51 min
May 27, 6:43 PM CDTSevere Thunderstorm WarningOUNHarper, Woods47 min
May 27, 6:55 PM CDTTornado WarningOUNAlfalfa35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.